Alert archive / Maine / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 6, NWS Caribou, ME

July 4, 2000Aroostook County, Penobscot County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jul 4, 2000, 6:33 PM EDT for Aroostook County, Penobscot County, Maine. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 4, 2000, 6:33 PM EDT (22:33 UTC)
Expired
Jul 4, 2000, 7:00 PM EDT
In force
27 min
Issued by
NWS Caribou, ME
Area
Whole counties

Counties Aroostook County, ME, Penobscot County, ME

The radar

The Caribou radar (KCBW), 63 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 10.6 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2000-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2000-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
591 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCAR 042234
SVRCAR
MEC003-019-042300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
633 PM EDT TUE JUL 4 2000

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL PENOBSCOT COUNTY IN EAST CENTRAL MAINE
  SOUTHEASTERN AROOSTOOK COUNTY IN NORTHERN MAINE

* UNTIL 700 PM EDT

* AT 633 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF STACYVILLE...OR ABOUT 13
  MILES SOUTHWEST OF PATTEN...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STACYVILLE...BENEDICTA...SHERMAN STATION...SHERMAN AT 635 PM EDT
  MONARDA...SILVER RIDGE AT 645 PM EDT
  HAYNESVILLE AT 700 PM EDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN.

$$

LAT...LON 4595 6859 4575 6860 4572 6793 4595 6793

MIGNONE
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:20 PM EDT, 3 hours 13 minutes earlier.

Area forecast discussion, Jul 4, 3:20 PM EDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
320 PM EDT TUE JUL 4 2000

SYNOPSIS: LOW PRESSURE AND ITS ASSOCIATED TRAILING COLD FRONT WILL
BE ACCOMPANIED BY SHOWERS AND THUNDERSTORMS TONIGHT BEFORE MOVING
OFF THE COAST EARLY WEDNESDAY MORNING. THEN LOOK FOR A NORTHWEST FLOW
OF COOLER AIR TO DOMINATE THE REGION ALONG WITH SOME SHOWERS MAINLY
ACROSS THE NORTH WEDNESDAY.

TECHNICAL DISCUSSION: SKIES HAVE CLEARED OUT ACROSS THE CWA AHEAD OF
A VIGOROUS SHORT WAVE SUPPORTING A STRONG COLD FRONT THROUGH WEST
CENTRAL QUEBEC PROVINCE ATTM. SOME WEAK ACTIVITY HAS POPPED WELL
AHEAD OF THE BEST DYNAMICS DURING THE LAST COUPLE OF HOURS IN
RESPONSE TO THE INCREASED INSOLATION.

MODEL GUIDANCE AND SUPPORTING SOUNDING DATA SHOW THE ATMOSPHERE
FURTHER DESTABILIZING WITH CAPE VALUES RISING TO 1000-1500 J/KG WITH
LASPE RATES REACHING 6.5-7.0 DEG C AND LI'S LOWERING TO MINUS 5 ALONG
STRONG THETA-E RIDGE AXIS. THIS COMBINED WITH MID/UPPER LEVEL JET
COUPLET SUPPORTS POSSIBLE STRONG WIND GUSTS VICINITY OF THUNDERSTORMS
TONIGHT. WE NOTICED THAT SPC HAS OUTLINED OUR AREA IN A SLIGHT RISK
VALID UNTIL 05/12Z. BASED ON THIS AND UPSTREAM REPORT OF STRONG WIND
GUSTS ASSOCIATED WITH THUNDERSTORMS OVER WESTERN QUEBEC PROV WILL
INCLUDE MENTION IN TONIGHT PORTION OF ZONES.

COLD FRONT TO MOVE OFFSHORE PRIOR TO 05/12Z AND BE REPLACE WITH
BRISK NORTHWEST FLOW OF COOLER AIR. UNSEASONABLY STRONG H5 CUTOFF
SUPPORTING MINUS 18 TO MINUS 20 AIR MOVES ACROSS NORTHERN AREAS THUS
WILL CONTINUE WITH GOOD CHANCE POPS THESE ZONES WHILE DOWNSLOPE WINDS
WILL DRY ATMOSPHERE OUT DOWNEAST THROUGH THE DAY.

AFTER FEW EARLY SHOWERS ACROSS THE NORTH...ATMOSPHERE TO STABILIZE
SOMEWHAT WEDNESDAY NIGHT BEFORE NEXT VORT MAX WITHIN CYCLONIC FLOW
APPROACHES THE CWA LATER THURSDAY.

EXTENDED: SURFACE RIDGE TO BUILD ACROSS CWA RETURNING MAINLY DRY
CONDITIONS TO THE CWA FOR THE WEEKEND.

COASTAL WATERS: WINDS AND SEAS TO REMAIN BELOW HEADLINE CRITERIA
THROUGH WEDNESDAY. HOWEVER...LOCALLY HIGHER WINDS AND ROUGH SEAS
COULD OCCUR AROUND ANY THUNDERSTORMS TONIGHT.

CAR WB 056/067 050/068 048 01653    333/344/00/15
BGR BB 059/077 052/076 052 014--    |333/243/00/13

.CAR...NONE.

FITZSIMMONS

Nearby

Severe Thunderstorm Warnings in Maine, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.